Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 165, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 27, 2010, 4:36 PM CDT for Todd County, Minnesota. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2010, 4:36 PM CDT (21:36 UTC)
- Expired
- Jul 27, 2010, 5:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Todd County, MN
The radar
The Minneapolis radar (KMPX), 164 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 4:50 PM CDT | TSTM WND DMG | 2 W Long Prairie, MN | A FEW TREES ON POWER LINES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 3:29 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2143 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 21.5
The text
As transmitted, in the capitals the NWS used until 2016.
052
WUUS53 KMPX 272136
SVRMPX
MNC153-272215-
/O.NEW.KMPX.SV.W.0165.100727T2136Z-100727T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
436 PM CDT TUE JUL 27 2010
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN TODD COUNTY IN CENTRAL MINNESOTA...
* UNTIL 515 PM CDT
* AT 435 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 5 MILES SOUTH OF CLOTHO...OR ABOUT 10 MILES
WEST OF LONG PRAIRIE...AND MOVING EAST AT 25 MPH.
LOCATIONS IN THE WARNING INCLUDE...
LONG PRAIRIE...
CLOTHO...
LITTLE SAUK...
BURTRUM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR CENTRAL MINNESOTA AND NORTHWESTERN WISCONSIN.
&&
LAT...LON 4606 9465 4583 9465 4587 9514 4604 9515
4605 9514
TIME...MOT...LOC 2137Z 271DEG 24KT 4596 9506
WIND...HAIL 60MPH 1.00IN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:09 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 27, 2:09 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
209 PM CDT TUE JUL 27 2010
.DISCUSSION...
THE FOCUS THIS AFTERNOON IS ON THE IMPENDING SEVERE WEATHER
THREAT. SURFACE COLD FRONT IS KNOCKING ON THE DOORSTEP OF WRN MN
EARLY THIS AFTERNOON...AND AN OUTFLOW BOUNDARY FROM THE
NOCTURNALLY INITIATED CONVECTION ARE EVIDENT OVER CENTRAL MN ON
THE NORTHERN FRINGES OF THE TWIN CITIES METRO AREA. THE AIRMASS IN
THE WARM SECTOR AHEAD OF THE PRIMARY COLD FRONT IS EXTREMELY
UNSTABLE...WITH DEWPOINTS IN THE LOW TO MID 70S...AND SBCAPES OF
4K TO 5K J/KG OVER SOUTHERN MN. SHEAR IS ALSO RATHER
HEALTHY...WITH 35-40 KTS OVER MUCH OF THE AREA. TOR THREAT APPEARS
TO BE THE HIGHEST FROM EAST CENTRAL MN INTO WEST CENTRAL
WI...WHERE 0-1KM EHI/S AND BULK SHEAR VALUES ARE SUFFICIENT FOR
POTENTIALLY TORNADIC SUPERCELLS. DESPITE THE ONGOING MORNING
CONVECTION JUST TO THE NORTH OF THE MPX CWA...CLEARING HAS COMMENCED
OVER CENTRAL MN/WI. THE 18Z KMPX RAOB DOES SHOW A RATHER
FORMIDABLE CAP /+23C AT 850 MB/...SO DEVELOPMENT OVER SRN MN WILL
LIKELY BE DELAYED UNTIL 21Z AND BEYOND.
THE SEVERE THREAT WILL CONTINUE INTO THE EVENING HOURS...AS THE
STORMS LIKELY CONGEAL INTO A MORE LINEAR STRUCTURE AS THE COLD
FRONT PRESSES ACROSS /WITH THE PRIMARY THREAT TRANSITIONING TO
DAMAGING WINDS/. MUCH OF THE CWA WILL ALSO HAVE THE POTENTIAL FOR
A QUICK 1 TO 2 INCHES WITH THE STORMS THIS EVENING.
WEDNESDAY AND THURSDAY WILL BE DRY AND MILD...WITH TEMPERATURES IN
THE UPPER 70S AND LOW 80S.
A WEAK TROUGH WILL ARRIVE FOR THURSDAY NIGHT AND FRIDAY...WHEN
50-60 POPS HAVE BEEN INCLUDED.
WEAK RIDGING BUILDS INTO THE NORTH CENTRAL CONUS FOR THE WEEKEND...WHICH
OVERALL SHOULD YIELD A DRY AND MILD SATURDAY AND SUNDAY. BY MONDAY
THE MID LEVEL RIDGE BEGINS TO FLATTEN...WHICH WILL LEAVE THE AREA
SUBJECT TO THE POTENTIAL FOR BOUTS OF PRECIPITATION ASSOCIATED WITH
SHORTWAVE ENERGY TOPPING THE RIDGE. THE HIGHEST SUCH POTENTIAL
APPEARS AS IF IT WILL ARRIVE IN THE MONDAY TO TUESDAY TIME FRAME.
THE 27.00 ECMWF AND 27.12 GFS DIFFER BY ABOUT 18 HOURS WITH RESPECT
TO THE ASSOCIATED SFC TROUGH PASSAGE...WITH THE ECMWF BEING THE SLOWER
SOLUTION. HAVE LEANED TOWARD THE SLOWER ECMWF FOR NOW SINCE THE GFS
MAY BE TOO AGGRESSIVE IN ITS COMPRESSION OF THE RIDGE VIA THE
NORTHWEST TROUGH. THIS FAVORS CHANCE POPS IN THE 00Z TUESDAY TO 00Z
WEDNESDAY WINDOW.
&&
.AVIATION.../18Z TAF ISSUANCE/
MAIN CONCERN RMNS WITH POT OF AFTN/EVE TSTMS WHICH WOULD PRBLY
AFFECT ALL TAF SITES. OUTFLOW BNDRY (WARMFNT) CURRENTLY FM NR MVE
TO JUST N OF MSP. ELY FLOW N OF BNDRY IN COOLER MORE STBL AMS.
WITH SOME THINNING IN CLD CVR N OF BNDRY XPCT IT TO TAKE A JUMP
NORTH NEXT FEW HRS. CDFNT IN DKTS WL REACH AXN ARND 20Z AND THEN
CONT MVG SE THRU RMDR AFTN/EVE. TSTMS SHUD BCM MR WDSPRD ALNG
CDFNT AND OUTFLOW AS APRCH OF UPR TROF BGNS TO COOL MID LVLS AND
BREAK CAP. SEE TAFS FOR TIMING OF CDFNT AND CONVECTION. DRIER AMS
IN WAKE OF CDFNT WL BRNG IMPRVG CIGS WITHIN A COUPLE HRS OF FROPA
AFT THE LWR IN PCPN.
.KMSP...OUTFLOW BNDRY FM CONV N OF MSP CURRENTLY LYING JUST N OF
ARPT...BUT SHUD BGN TO MV BACK N IN NEXT CUPL HRS AS CLDS CONT TO
THIN IN CNTL MN. THIS WL BRNG INCRSG SW WNDS TO MSP. CDFNT IN DKTS
WL REACH MSP ARND 02-03Z. EXPCT CAP TO DCRS SUFFICIENTLY BY THEN
TO ALLOW TSTMS TO DVLP S ALNG FNT. BGN TSTMS AT MSP ARND 01Z.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ANOKA-BLUE EARTH-
BROWN-CARVER-CHIPPEWA-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-
HENNEPIN-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-
MEEKER-NICOLLET-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-SIBLEY-
STEELE-SWIFT-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW
MEDICINE.
WI...NONE.
&&
LS/BAPHazardous weather outlook, Jul 27, 11:36 AM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1136 AM CDT TUE JUL 27 2010 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 281100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1136 AM CDT TUE JUL 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL ADVANCE SOUTHEAST ACROSS THE AREA THIS AFTERNOON AND TONIGHT. THERE REMAINS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE AREA. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE ALONG WITH HEAVY RAINFALL. AN ISOLATED TORNADO IS POSSIBLE... ESPECIALLY LATE THIS AFTERNOON AND EARLY EVENING. TEMPERATURES WILL WARM TO 90 TO 95 DEGREES ACROSS PARTS OF CENTRAL AND SOUTHERN MINNESOTA THIS AFTERNOON. COMBINED WITH DEWPOINTS IN THE LOWER AND MIDDLE 70S...DANGEROUS HEAT INDICIES IN THE 100 TO 105 DEGREE RANGE ARE EXPECTED THIS AFTERNOON ACROSS PARTS OF CENTRAL AND SOUTHERN MINNESOTA DURING THE AFTERNOON...GENERALLY SOUTH OF INTERSTATE 94. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY NIGHT INTO SATURDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY LATE THIS AFTERNOON.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 3:54 AM CDT | Heat Advisory | MPX | Anoka, Blue Earth, Brown, Carver, Chippewa, Dakota and 24 more | 15 hr |
| Jul 27, 6:41 AM CDT | Severe Thunderstorm Warning | MPX | Morrison, Todd | 49 min |
| Jul 27, 7:36 AM CDT | Special Weather Statement | MPX | Morrison, Todd | 39 min |
| Jul 27, 8:37 AM CDT | Special Weather Statement | MPX | Morrison, Todd | 53 min |
| Jul 27, 9:13 AM CDT | Severe Thunderstorm Warning | MPX | Morrison, Todd | 32 min |
| Jul 27, 4:19 PM CDT | Tornado Warning | MPX | Douglas, Pope, Stevens | 41 min |
| Jul 27, 4:28 PM CDT | Severe Thunderstorm Warning | MPX | Douglas | 36 min |
| Jul 27, 4:42 PM CDT | Tornado Warning | MPX | Morrison | 33 min |
| Jul 27, 4:45 PM CDT | Tornado Warning | MPX | Morrison, Todd | 45 min |
| Jul 27, 5:08 PM CDT | Areal Flood Advisory | MPX | Benton, Douglas, Kanabec, Mille Lacs, Morrison, Pope and 2 more | 3 hr |
| Jul 27, 5:14 PM CDT | Tornado Warning | MPX | Benton, Morrison, Stearns | 46 min |
| Jul 27, 5:16 PM CDT | Tornado Warning | MPX | Douglas, Morrison, Stearns, Todd | 44 min |
| Jul 27, 5:21 PM CDT | Special Weather Statement | MPX | Kandiyohi | 39 min |
| Jul 27, 5:35 PM CDT | Special Weather Statement | MPX | Benton, Kanabec, Mille Lacs, Stearns | 40 min |
| Jul 27, 5:40 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Stearns | 35 min |
| Jul 27, 5:45 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Kanabec, Mille Lacs, Morrison | 45 min |
| Jul 27, 5:46 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker | 59 min |
| Jul 27, 6:00 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Sherburne, Stearns | 45 min |
| Jul 27, 6:15 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Redwood, Renville, Yellow Medicine | 60 min |
| Jul 27, 6:17 PM CDT | Severe Thunderstorm Warning | MPX | Chisago, Isanti, Kanabec, Mille Lacs | 43 min |
| Jul 27, 6:24 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Isanti, Meeker, Sherburne, Stearns, Wright | 51 min |
| Jul 27, 6:46 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, McLeod, Meeker, Renville, Wright | 44 min |
| Jul 27, 6:51 PM CDT | Special Weather Statement | MPX | Anoka, Chisago, Hennepin, Isanti, Ramsey, Washington and 1 more | 54 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.